Alert archive / Illinois / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 20, 2013, 10:22 PM CDT for Cook County, Illinois; Lake County, Indiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2013, 10:22 PM CDT (03:22 UTC)
- Expired
- May 21, 2013, 2:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cook County, IL, Lake County, IN
The radar
The Chicago radar (KLOT), 46 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:17 PM CDT | HEAVY RAIN 0.88 | 1 Sw Glenview, IL | 0.87 INCHES IN 30 MINUTES UP TO TIME OF REPORT. |
| May 20, 11:40 PM CDT | HEAVY RAIN 1.04 | 1 Ssw Oak Lawn, IL | RAIN IN 40 MINUTES UP TO TIME OF REPORT. MAX WIND GUST 41 MPH. |
| May 20, 11:59 PM CDT | FLASH FLOOD | Cicero, IL | HIGH-STANDING WATER ON I-55 SOUTH AT PULASKI ROAD. RELAYED THROUGH MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1540 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
598
WGUS53 KLOT 210322
FFWLOT
ILC031-INC089-210730-
/O.NEW.KLOT.FF.W.0009.130521T0322Z-130521T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1022 PM CDT MON MAY 20 2013
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* FLASH FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
EASTERN COOK COUNTY IN NORTHEAST ILLINOIS...
NORTHWESTERN LAKE COUNTY IN NORTHWEST INDIANA...
* UNTIL 230 AM CDT
* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE CHICAGO
AREA WITH MORE STORMS TO TRACK OVER THE CITY THROUGH EARLY
OVERNIGHT. RAINFALL RATES OF AROUND ONE INCH PER HOUR HAVE BEEN
OBSERVED WITH THESE THUNDERSTORMS AND WILL CONTINUE. TOTAL
RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED...MUCH OF THAT
OCCURRING IN A LESS THAN ONE TO ONE AND A HALF HOUR PERIOD.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR IN CHICAGO AND NEARBY HIGHLY URBANIZED
SUBURBS...PARTICULARLY IN THE TYPICAL FLOOD PRONE AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 4156 8738 4160 8763 4171 8780 4177 8785
4192 8792 4211 8789 4213 8774 4208 8767
4191 8762 4190 8760 4184 8760 4175 8753
4170 8751 4168 8745 4169 8742 4167 8741
4165 8743 4163 8736
$$
IZZI/MTF3 follow-up statements
902
WGUS73 KLOT 210438
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1138 PM CDT MON MAY 20 2013
ILC031-INC089-210730-
/O.CON.KLOT.FF.W.0009.000000T0000Z-130521T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOK IL-LAKE IN-
1138 PM CDT MON MAY 20 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
NORTHWESTERN LAKE AND EASTERN COOK COUNTIES...
AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL CONTINUING ACROSS THE CHICAGO
AREA WITH MORE STORMS CONTINUING TO TRACK OVER THE CITY THROUGH
EARLY OVERNIGHT. RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES
HAVE BEEN OBSERVED OR ESTIMATED IN AN HOUR OR LESS ACROSS PARTS
OF THE CITY THUS FAR.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR IN CHICAGO AND NEARBY HIGHLY URBANIZED
SUBURBS...PARTICULARLY IN THE TYPICAL FLOOD PRONE AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO SEE
WATER ON THE ROAD OR JUDGE HOW DEEP IT IS.
IF YOU EXPERIENCE FLOODING...REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT.
LAT...LON 4156 8738 4160 8763 4171 8780 4177 8785
4192 8792 4211 8789 4213 8774 4208 8767
4191 8762 4190 8760 4184 8760 4175 8753
4170 8751 4168 8745 4169 8742 4167 8741
4165 8743 4163 8736
$$
MTF/IZZI580
WGUS73 KLOT 210538
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1238 AM CDT TUE MAY 21 2013
ILC031-INC089-210730-
/O.CON.KLOT.FF.W.0009.000000T0000Z-130521T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOK IL-LAKE IN-
1238 AM CDT TUE MAY 21 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN LAKE AND
EASTERN COOK COUNTIES UNTIL 230 AM CDT...
AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL CONTINUING ACROSS THE CHICAGO AREA. WHILE RAINFALL HAS
LESSENED IN INTENSITY AND SHOULD CONTINUE TO EARLY THIS
MORNING...EARLIER RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT
AMOUNT OF TIME LIKELY CREATED FLOODING IN SOME FLOOD PRONE
PLACES. THIS WATER WILL BE SLOW TO SUBSIDE THANKS TO THE ADDITIONAL
RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR IN CHICAGO AND NEARBY HIGHLY URBANIZED
SUBURBS...PARTICULARLY IN THE TYPICAL FLOOD PRONE AREAS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IF YOU EXPERIENCE FLOODING...REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT.
&&
LAT...LON 4156 8738 4160 8763 4171 8780 4177 8785
4192 8792 4211 8789 4213 8774 4208 8767
4191 8762 4190 8760 4184 8760 4175 8753
4170 8751 4168 8745 4169 8742 4167 8741
4165 8743 4163 8736
$$
MTF000
WGUS73 KLOT 210633
FFSLOT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
133 AM CDT TUE MAY 21 2013
ILC031-INC089-210647-
/O.CAN.KLOT.FF.W.0009.000000T0000Z-130521T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOK IL-LAKE IN-
133 AM CDT TUE MAY 21 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN LAKE
AND EASTERN COOK COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA BASED
ON REPORTS FROM EMERGENCY MANAGEMENT...LAW ENFORCEMENT...AND MEDIA.
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE IN FLOOD PRONE AREAS...ENDING MUCH OF THE FLOOD THREAT. IF
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN CHICAGO.
&&
LAT...LON 4156 8738 4160 8763 4171 8780 4177 8785
4192 8792 4211 8789 4213 8774 4208 8767
4191 8762 4190 8760 4184 8760 4175 8753
4170 8751 4168 8745 4169 8742 4167 8741
4165 8743 4163 8736
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 20, 10:13 PM CDT, 9 minutes earlier.
Area forecast discussion, May 20, 10:13 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1013 PM CDT MON MAY 20 2013 .MESOSCALE DISCUSSION...808 PM CDT VERY LITTLE CHANGE IN THINKING FROM PREVIOUS MESO-AFD WITH REMNANT OUTFLOW BOUNDARY/PSEUDO WARM FRONT CONTINUING TO MOVE QUICKLY NORTHWARD. THE 00 UTC SOUNDING FROM ILX LIKELY GIVES A GOOD REPRESENTATION OF THE POST BOUNDARY AIR MASS WITH MLCAPE VALUES NEARING 1500 J/KG AND VERY LITTLE INHIBITION. WILL LIKELY SEE SOME NOCTURNAL COOLING THIS EVENING WHICH COULD LESSEN THE INSTABILITY A BIT...BUT SUFFICIENT CAPE/SHEAR LOOK LIKELY TO PERSIST TO MAINTAIN A SEVERE THREAT AT LEAST THE NEXT COUPLE/FEW HOURS. AS ANTICIPATED...STORM MODE SO FAR CONTINUES TO LOOK MORE LINEAR AT THIS POINT SUGGESTING MORE OF A WIND/HAIL THREAT...PARTICULARLY GIVEN THE MODERATELY LARGE TEMP/TD DEPRESSIONS. DEVELOPING MCV CROSSING THE MS RIVER COULD RESULT IN INCREASING MESOSCALE ORGANIZATION OF THE RATHER SLOPPY LOOKING QLCS CROSSING THE RIVER NOW. IF COLD POOL CONTINUES TO DEVELOP AND EXPAND EARLY THIS EVENING THEN QLCS EVOLVE INTO A MORE WELL ORGANIZED BOWING LINE SEGMENT WITH A GREATER WIND DAMAGE THREAT ACROSS MAINLY OUR SOUTHERN/SOUTHEASTERN CWA...PARTICULARLY IN LIGHT OF FORWARD PROPAGATING CORFIDI VECTORS WHICH ARE PROGGED TO INCREASE TO 50KT+ AS LOW LEVEL JET INTENSIFIES EARLY THIS EVENING. IZZI 544 PM CDT LATEST VISIBLE SATELLITE IMAGERY IS PAINTING A MUCH CLEARER PICTURE OF THE POTENTIAL CONVECTIVE EVOLUTION AND THREAT THIS EVENING. OUTFLOW BOUNDARY FROM LAST NIGHT'S CONVECTION SHOWS UP NICELY IN FORM OF CUMULUS CONGESTUS FIELD EXTENDING FROM NEAR KRZL WEST TO KAAA TO KUIN. SATELLITE SHOWS THIS BOUNDARY LIFTING RAPIDLY NORTHWARD AT OVER 20KT WITH AN IMPRESSIVE JUMP IN DEWPOINTS NOTED WITH THE PASSAGE OF THIS BOUNDARY. SFC OBS SHOW ABOUT A 10F JUMP IN TDS AS THE BOUNDARY PASSES WITH A CORRESPONDING INCREASE IN SFC BASED CAPE. WINDS IN THE WAKE OF THIS BOUNDARY HAVE BACKED MORE SOUTH TO EVEN SOUTHEASTERLY RESULTING IN STRONGER DEEP AND LOW LEVEL SHEAR PROFILES COMPARED TO IN THE MORE STABLE ENVIRONMENT NORTH OF THE FRONT. RAP GUIDANCE SUGGESTS THAT THE LOW LEVEL FLOW WILL INCREASE THIS EVENING INCREASING LOW LEVEL THETA-E ADVECTION AS WELL AS STRENGTHENING MOISTURE CONVERGENCE ALONG AND NORTH OF THIS RETREATING BOUNDARY. SEVERAL SCATTERED SUPERCELLS ARE ONGOING OVER CENTRAL MISSOURI AT THIS TIME AND WOULD ANTICIPATE THESE STORMS TO CONGEAL INTO A QLCS AND POTENTIALLY ACCELERATE NORTHEASTWARD INTO AND ACROSS CENTRAL AND LIKELY NORTHERN ILLINOIS LATER THIS EVENING. WHILE BOUNDARY WILL LIKELY BE LIFTING NORTH ACROSS THE CWA THIS EVENING RESULTING IN FAIRLY QUICK DESTABILIZATION...THIS COULD BE OFFSET SOMEWHAT BY NOCTURNAL COOLING. EVEN SO...THERE IS A VERY REAL THREAT THAT THE SEVERE STORMS OVER MISSOURI COULD GAIN SUFFICIENT MESOSCALE ORGANIZATION TO MAINTAIN A PRETTY DECENT SEVERE THREAT INTO OUR CWA MID TO LATE THIS EVENING...ESPECIALLY THE FARTHER SOUTH AND WEST YOU GO OVER OUR AREA. EXPECTATION IS THAT THE PRIMARY STORM MODE WILL BE LINEAR BY THE TIME STORMS ARRIVE INTO OUR AREA...GIVEN THIS AND THE LOSS OF DAYTIME HEATING THINK THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH A SOMEWHAT LOWER SECONDARY THREAT BEING LARGE HAIL. CURRENTLY...SFC OBS SHOW A LESSER DEFINED BUT SECONDARY PUSH OF MORE MOIST AIR LAGGING THE INITIAL OUTFLOW BOUNDARY BY ABOUT 100MI TO THE SOUTH WITH TDS CLOSER TO 70F THERE. ASSUMING THIS REALLY GOOD MOISTURE DOES NOT CATCH UP WITH THE RETREATING OUTFLOW BOUNDARY THIS EVENING THEN THE TORNADO THREAT WILL LIKELY BE PRETTY LOW. GIVEN THE STRENGTHENING LOW LEVEL JET AND POTENTIAL FOR THIS OUTFLOW BOUNDARY TO STILL BE ALIGNED SOMEWHAT PERPENDICULARLY TO THE QLCS THE TORNADO THREAT IS NOT TOTALLY ZERO LATER THIS EVENING. CANNOT RULE OUT ISOLATED THUNDERSTORMS DEVELOPING ALONG THE NORTHWARD MOVING OUTFLOW/PSEUDO WARM FRONT THIS EVENING...BUT THE MORE ORGANIZED THREAT OF CONVECTION WILL LIKELY NOT ARRIVE UNTIL 01-02Z OVER FAR SOUTHWEST CWA SPREADING NORTHEAST ACROSS THE AREA THROUGH THE LATE EVENING. IZZI && .DISCUSSION... 257 PM CDT SHORT TERM (TONIGHT)... POTENTIAL WILL EXIST FOR CONVECTION TO DEVELOP THIS EVENING OVER SOUTHEASTERN CWA...BUT BETTER CHANCES FOR THUNDERSTORMS TONIGHT LOOKS TO BE LATER THIS EVENING INTO THE OVERNIGHT HOURS OF LEFT OVER CONVECTION THAT DEVELOPS OVER THE EASTERN PLAINS SPILLS EASTWARD INTO THE AREA. SUBSIDENCE IN THE WAKE OF THIS EVENING'S MCV WILL LIKELY RESULT IN MUCH OF THE EVENING HOURS REMAINING DRY NORTHWEST OF INTERSTATE 55 WITH PRECIP CHANCES LIKELY HOLDING OFF UNTIL LATE EVENING OR MORE LIKELY AFTER MIDNIGHT. IZZI LONG TERM (TUESDAY AND BEYOND)... TUESDAY AND TUESDAY NIGHT...TRYING TO TIME THE MOST LIKELY PERIODS FOR THUNDERSTORMS WILL BE THE MAIN CHALLENGE THROUGH WEDNESDAY. THE UPPER LOW WILL CONTINUE TO SPIN OVER WESTERN MINNESOTA AND SURROUNDING AREAS TUESDAY. CONVECTION MAY BE ONGOING TUESDAY MORNING BUT SHOULD PRIMARILY BE SHIFTING OFF TO THE NORTH AND EAST. IT APPEARS THAT SOME MID LEVEL DRYING WILL WORK INTO THE AREA WHICH SHOULD ALLOW FOR A BREAK IN ORGANIZED CONVECTIVE CHANCES THROUGH EARLY IF NOT LATE AFTERNOON. HOWEVER...AFTERNOON HEATING MAY BE ENOUGH TO ENHANCE THE THREAT FOR STORM DEVELOPMENT AS WILL ANY WEAK WAVE THAT CAN COME THROUGH THE FLOW...WHICH AT THIS TIME IS INDISCERNIBLE. IN ADDITION...SHOULD CONVECTION CROSS THE AREA TONIGHT THEN OUTFLOW BOUNDARIES LEFT BEHIND MAY SERVE AS A TRIGGER DURING THE AFTERNOON AS WELL. HAVE BETTER CONFIDENCE IN POPS TUESDAY EVENING AND TUESDAY NIGHT. A CLOSER LOOK AT CURRENT WATER VAPOR IMAGERY SHOWS A TROUGH PIVOTING SOUTHWARD INTO THE FOUR CORNERS. THIS IS EXPECTED TO ROUND THE BASE OF THE UPPER LOW AND TRACK NORTHEASTWARD ACROSS THE LOCAL AREA TUESDAY NIGHT. THIS WILL HELP NEW SURFACE LOW PRESSURE TO DEVELOP AHEAD OF THE UPPER TROUGH ACROSS CENTRAL ILLINOIS AND MOVE RIGHT ACROSS THE AREA EARLY WEDNESDAY MORNING. WILL TIE THE HIGHEST POPS WITH THE PASSAGE OF THIS FEATURE...GIVEN THAT IT IS THE MOST COHERENT. THIS MAY LEAVE MUCH OF THE EVENING WITH MINIMAL PRECIP COVERAGE BEFORE MORE WIDESPREAD ACTIVITY ARRIVES FROM SOUTH TO NORTH LATE EVENING OR AFTER. WITH THE EXPECTATION OF LOWER PRECIP COVERAGE DURING THE DAY HAVE RAISED HIGHS SEVERAL DEGREES AND MAY NEED TO GO HIGHER IF ENOUGH SUNSHINE CAN DEVELOP AND MIXING CAN DEEPEN ENOUGH. WEDNESDAY AND THURSDAY...THE UPPER TROUGH NOW APPROACHING THE BRITISH COLUMBIA COAST WILL DROP SOUTHWARD AND CLOSE OFF OVER THE PACIFIC NORTHWEST AND HELP TO PUSH THE MINNESOTA UPPER LOW EASTWARD. THE LOW WILL OPEN UP IN TO MORE OF A TROUGH WITH THE AXIS CROSSING THE AREA WEDNESDAY NIGHT. EXPECT THAT SHOWERS/THUNDERSTORMS WILL BE EXITING THE AREA WEDNESDAY MORNING WITH A POTENTIAL BREAK IN THE ACTIVITY BEFORE ANOTHER ROUND OF SHOWERS AND MAYBE SOME STORMS ARRIVE WEDNESDAY EVENING/NIGHT WITH THE TROUGH AXIS. THESE LOOK TO EXIT QUICKLY THURSDAY MORNING. BY THIS TIME THE UPPER AIR PATTERN WILL HAVE EVOLVED INTO A LONGWAVE OVER THE AREA WITH A SHARP RIDGE OVER THE HIGH PLAINS INTO THE CANADIAN PRAIRIES AND A BIG CLOSED UPPER LOW OVER THE FAR WESTERN U.S. THE PASSAGE OF THE TROUGH WILL MARK THE ARRIVAL OF NOTICEABLY COOLER AIR AS LOW LEVEL FLOW TURNS NORTHERLY AND HIGH PRESSURE BUILDS IN. FRIDAY THROUGH MONDAY...QUIET WEATHER IS EXPECTED FRIDAY AND AT LEAST EARLY SATURDAY AS HIGH PRESSURE REMAINS IN CONTROL THEN SHIFTS EAST. THE UPPER RIDGE WILL PUSH EASTWARD ALLOWING WARM ADVECTION TO RETURN SOMETIME SATURDAY WHICH MAY RESULT IN SOME PRECIPITATION THROUGH THE WEEKEND. TEMPERATURES WILL SLOWLY MODERATE THROUGH THE WEEKEND...WITH HIGHS MAINLY IN THE LOW TO MID 60S FRIDAY AND WARMING A FEW DEGREES EACH DAY...WITH 70S BY MONDAY. HIGHS ALONG THE LAKE WILL LIKELY BE HELD IN THE 50S THROUGH THE WEEKEND. MDB && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 03Z... * TSRA APPROACHING AT 03Z...GUSTY SW WINDS TO 35 KT...POSSIBLY HIGHER. TS CONTINUES FOR SEVERAL HOURS WITH PERIODIC IFR VSBY. * 35-40 KT SW FLOW AT AROUND 1500 FT BETWEEN 02Z AND 09Z. * GUSTY SW WINDS ON TUE. * A CHANCE FOR TSRA LATE IN TUE AFTERNOON AND EVE. MDB //DISCUSSION...UPDATED 03Z... BANDS OF THUNDERSTORMS NOW APPROACHING THE CHI AREA TERMINALS BRINGING CHANCE FOR SW WIND GUSTS IN EXCESS OF 35 KT OVER THE NEXT HOUR OR SO. VERY HEAVY RAINFALL AND IFR VSBY WILL ACCOMPANY THE INITIAL STORMS WITH ADDITIONAL STORMS CONTINUING FOR SEVERAL HOURS...PROBABLY UNTIL AROUND 8Z OR SO. MAY ALSO SEE SOME WIND GUSTS TO NEAR 30 KT WITH THE LATER THUNDERSTORMS AS WELL BUT THIS THREAT IS MUCH LESS CLEAR CUT. OTHERWISE EXPECT SOME IFR VSBY BUT PREVAILING MVFR/VFR EXPECTED. RFD WILL BE MAINLY ON THE NORTHERN EDGE OF ACTIVITY BUT WILL LIKELY HAVE ACTIVITY NEARBY FOR A FEW HOURS YET. ALSO APPEARS TO BE SOME SORT OF A WAKE LOW WIND ENHANCEMENT OCCURRING WITH SOUTH TO SOUTHEAST WIND GUSTS IN THE 30 TO 40 KT RANGE BEING OBSERVED ALONG THE MISSISSIPPI RIVER FROM THE QUAD CITIES NORTH. WILL CARRY TEMPO GUSTS FOR A FEW HOURS. GYY WILL LIKELY SEE STORMS ARRIVE TOWARD 04 OR 05Z AND CONTINUE FOR SEVERAL HOURS WITH SIMILAR WIND THREAT TO THE CHI TERMINALS. MDB FROM 00Z... MOIST AND UNSTABLE AIR IS MOVING BACK NORTHWARD ACROSS CENTRAL ILLINOIS AND WILL BE THE LEADING EDGE OF THUNDERSTORM POTENTIAL THROUGH THE EVE. THE ACTIVITY ACROSS MO AND FAR WESTERN IL EARLY THIS EVE WILL EVOLVE NORTHEAST WITH THIS UNSTABLE AIR. THE STORMS ARE LIKELY TO MORPH INTO MULTIPLE CLUSTERS/SEGMENTS AND THUS COULD PROPAGATE AT A QUICKER FORWARD SPEED...ALTHOUGH WHERE EXACTLY THEY TRACK AND HOW FAR NORTH THAT OCCURS IS TOUGH TO SAY YET. THE TAF TIMING IS THE BEST ESTIMATE...BUT EACH AIRPORT COULD SEE ACTIVITY AROUND 1 HR EARLIER IF STORMS BEGIN TO PICK UP PACE. THE HIGHER POTENTIAL FOR STRONG TO SEVERE WINDS IS JUST SOUTH OF THE CHICAGO TAF SITES...HOWEVER ONCE AGAIN ANY ONE ORGANIZED CLUSTER WILL LIKELY HAVE STRONG WINDS. THERE IS SOME POTENTIAL...THOUGH LESS...FOR HAIL UNDER STRONG STORM CORES. TEMPORARY IFR CONDITIONS MAY BE OBSERVED...WITH THE POSSIBILITY OF LINGERING MVFR CIGS AND SHOWERS INTO THE MORNING RUSH. WINDS WILL REMAIN GUSTY INTO THE EARLY TO MID EVE WITH CONVECTION TEMPORARILY SHIFTING WINDS AT TIMES IF THEY PASS OVER THE AIRFIELDS. THE LOW-LEVEL JET AT AROUND 35-40 KT WILL BE POISED AROUND 1500 FT AND ABOVE. WHILE THERE WILL BE AN INVERSION...THE PRESSURE GRADIENT WILL DRIVE ENOUGH WIND SPEED TO PREVENT TRUE LLWS CRITERIA. IN THE WAKE OF TONIGHTS STORMS THE ATMOSPHERE IS LIKELY TO BE WORKED OVER FAIRLY WELL FOR REDEVELOPMENT ON TUE MORNING AND EVEN POTENTIALLY INTO THE AFTERNOON. TUE NIGHT CHANCES LOOK HIGHER AS SIMILAR ELEMENTS COME TOGETHER AS TONIGHT FOR NOCTURNAL CONVECTION. //ORD AND MDW CONFIDENCE...UPDATED 03Z... * HIGH CONFIDENCE INS TSRA TRENDS...MEDIUM CONFIDENCE IN GUSTS TO AROUND 35 KT...LOW CONFIDENCE IN HIGHER GUSTS. * MEDIUM CONFIDENCE IN WIND SPEEDS AT 1500 FT REMAINING BELOW LLWS CRITERIA. * HIGH CONFIDENCE ON SFC WIND FORECAST...HOWEVER STORMS LATE THIS EVE AND OVERNIGHT WILL POTENTIALLY DISRUPT THE WIND FLOW AND LEAD TO TEMPORARY HIGHER GUSTS. * MEDIUM CONFIDENCE ON TSRA TUE NIGHT. MDB //OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z... WEDNESDAY...SCT SHRA/TSRA AND POSSIBLE MVFR CONDITIONS. THURSDAY...CHC OF SHRA. GUSTY NE WINDS. FRIDAY...VFR LIKELY. SATURDAY...SLT CHC OF TSRA. SUNDAY...CHC OF TSRA. MTF && .MARINE... 314 PM CDT LOW PRESSURE OVER THE NORTHERN PLAINS WILL MOVE VERY LITTLE TONIGHT BEFORE SLOWLY SHIFTING EAST TOWARDS THE UPPER MIDWEST AND WESTERN GREAT LAKES ON TUESDAY. WITH THIS IN PLACE...STRONGER SOUTHERLY WINDS WILL OCCUR OVER MUCH OF THE LAKE TONIGHT BEFORE DIMINISHING ON TUESDAY WITH THIS LOW WEAKENING WHILE MOVING ACROSS THE GREAT LAKES. LIGHTER WINDS WILL BE IN PLACE BRIEFLY TUESDAY NIGHT AS THE LOW MOVES OVERHEAD BUT THEN INCREASE ONCE AGAIN ON WEDNESDAY WHILE TURNING MORE NORTHERLY. EXPECT BOTH WINDS AND WAVES TO INCREASE/BUILD WEDNESDAY NIGHT INTO THURSDAY...BEFORE HIGH PRESSURE DROPS SOUTH THROUGH THE PLAINS AND UPPER MIDWEST INTO THURSDAY NIGHT AND WINDS DIMINISH ONCE AGAIN INTO FRIDAY. RODRIGUEZ && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 20, 8:54 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
854 PM CDT MON MAY 20 2013
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
220200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
854 PM CDT MON MAY 20 2013 /954 PM EDT MON MAY 20 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...THE STRONGEST COULD PRODUCE:
HAIL TO THE SIZE OF HALF DOLLARS.
WIND GUSTS OVER 60 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
AND HEAVY RAIN.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD INTO NORTHERN
ILLINOIS THIS EVENING AND EVENTUALLY INTO NORTHWEST INDIANA LATE
THIS EVENING OR OVERNIGHT. WAVES OF THUNDERSTORMS ARE EXPECTED
TO CONTINUE THROUGH THE WEE HOURS OF TUESDAY MORNING. THE MAIN
SEVERE THREAT WILL BE PRIOR TO 3 AM CDT.
DISCUSSION:
A MOISTENING ATMOSPHERE WILL SUPPORT THE EXPANSION OF SHOWERS
AND THUNDERSTORMS INTO NORTHERN ILLINOIS...WITH NORTHWEST
INDIANA SEEING ACTIVITY LATER THIS EVENING OR EARLY TONIGHT. THE
MAIN THREAT WILL BE DAMAGING WIND GUSTS BUT SOME HAIL IS ALSO
POSSIBLE. WITH ACTIVITY LINED UP BACK INTO CENTRAL MISSOURI
SEVERAL HOURS OF RAIN AND THUNDERSTORMS ARE POSSIBLE LEADING TO
THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING. THE
THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA EARLY
TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY WITH A
HIGHER CHANCE TUESDAY EVENING AND TUESDAY NIGHT. SOME STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS. HEAVY RAINFALL IS ALSO POSSIBLE...ESPECIALLY TUESDAY
NIGHT.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND AGAIN
SATURDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SEVERE WEATHER.
&&
LMZ740>745-220200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
854 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
THROUGH MID EVENING.
THUNDERSTORMS ARE LIKELY LATE THIS EVENING INTO THE OVERNIGHT
HOURS...SOME MAY BE SEVERE WITH WIND GUSTS WELL OVER 35 KNOTS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY WITH THE POTENTIAL FOR SEVERE WEATHER TUESDAY AND
TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS
GREATER THAN 35 KNOTS AND LARGE HAIL.
STRONG WINDS AND HIGH WAVES MAY CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT WEDNESDAY NIGHT THROUGH FRIDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
854 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE ENTIRE LAKE.
THUNDERSTORMS ARE LIKELY...SOME MAY BE SEVERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AREAS OF DENSE FOG WILL BE POSSIBLE TUESDAY ACROSS THE ENTIRE
LAKE.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY WITH THE POTENTIAL FOR SEVERE WEATHER TUESDAY AND
TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS
GREATER THAN 35 KNOTS AND LARGE HAIL. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE SATURDAY THROUGH MONDAY.
&&
MDB
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOIn the hours before
Special weather statement, May 20, 8:21 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
821 PM CDT MON MAY 20 2013
ILZ010-019-032-210155-
LA SALLE IL-LEE IL-LIVINGSTON IL-
821 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ALERT TIL 855 PM FOR WESTERN
LIVINGSTON...LASALLE...AND SOUTHERN LEE COUNTIES...
AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST
OF AMBOY TO TONICA TO 17 MILES SOUTHWEST OF FLANAGAN...MOVING
NORTHEAST AT 55 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
CITIES AND TOWNS AFFECTED...TONICA...RUTLAND...AND CEDAR POINT AROUND
825 PM...PERU...OGLESBY...AND LEONORE AROUND 830 PM...UTICA AND LONG
POINT AROUND 835 PM.
OTHER LOCATIONS AFFECTED...
BUFFALO ROCK STATE PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...
MATTHIESSEN STATE PARK...STARVED ROCK STATE PARK...TRI-COUNTY
FAIRGROUNDS...
&&
LAT...LON 4175 8928 4139 8880 4079 8877 4075 8884
4075 8894 4092 8894 4093 8905 4110 8905
4111 8917 4158 8917 4158 8952
TIME...MOT...LOC 0120Z 226DEG 48KT 4146 8953 4113 8908
4072 8909
IZZILocal storm report, May 20, 9:13 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
913 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL MARSEILLES 41.33N 88.69W
05/20/2013 E1.00 INCH LA SALLE IL TRAINED SPOTTER
NEAR INTERSTATE 80. FREQUENT STRONG WIND GUSTS.
&&
RCSpecial weather statement, May 20, 9:28 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
928 PM CDT MON MAY 20 2013
ILZ011>014-019>022-210300-
COOK IL-DE KALB IL-DUPAGE IL-GRUNDY IL-KANE IL-KENDALL IL-LA SALLE
IL-
WILL IL-
928 PM CDT MON MAY 20 2013
...SPECIAL WEATHER STATEMENT...
AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWARK TO 10 MILES
SOUTHEAST OF NEWARK...MOVING NORTHEAST AT 45 MPH.
UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.
CITIES AND TOWNS AFFECTED...YORKVILLE AROUND 935 PM...SUGAR GROVE...
AND SHOREWOOD AROUND 940 PM...OSWEGO...MONTGOMERY...AND BOULDER HILL
AROUND 945 PM...NORTH AURORA AND PLAINFIELD AROUND 950 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
&&
LAT...LON 4195 8821 4166 8795 4147 8826 4146 8848
4146 8859 4168 8861
TIME...MOT...LOC 0228Z 226DEG 38KT 4161 8851 4146 8840
IZZIThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:21 PM CDT | Special Weather Statement | LOT | LaSalle | 34 min |
| May 20, 8:55 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, LaSalle | 35 min |
| May 20, 9:12 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, LaSalle, Livingston | 78 min |
| May 20, 9:28 PM CDT | Special Weather Statement | LOT | Kendall | 32 min |
| May 20, 9:46 PM CDT | Special Marine Warning | LOT | 119 min | |
| May 20, 9:58 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kendall, Will | 62 min |
| May 20, 10:54 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Ford, Grundy, Iroquois, Kankakee and 2 more | 66 min |
| May 20, 10:58 PM CDT | Special Marine Warning | LOT | 107 min | |
| May 21, 5:22 AM CDT | River Flood Advisory | LOT | Will | 16 hr |
| May 21, 10:01 AM CDT | Small Craft Advisory | LOT | 10 hr | |
| May 21, 3:05 PM CDT | Gale Watch | LOT | 23 hr | |
| May 20, 11:26 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 79 min |
Nearby
Flash Flood Warnings in Illinois, 2013Flash Flood Warnings in Indiana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.